Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 1, NWS Pittsburgh, PA

February 27, 2023Greene County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Feb 27, 2023, 7:25 PM EST for Greene County, Pennsylvania. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2023, 7:25 PM EST (00:25 UTC)
Expired
Feb 27, 2023, 7:45 PM EST
In force
20 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 831 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
831 m²/s²
0-3 km storm-relative helicity
951 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WFUS51 KPBZ 280025
TORPBZ
PAC059-280045-
/O.NEW.KPBZ.TO.W.0001.230228T0025Z-230228T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
725 PM EST Mon Feb 27 2023

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Southwestern Greene County in southwestern Pennsylvania...

* Until 745 PM EST.
    
* At 725 PM EST, a severe thunderstorm capable of producing a tornado
  was located 10 miles east of Cameron, or 11 miles southwest of
  Waynesburg, moving east at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Greene County, including the following locations...
  Aleppo, Rogersville, Spraggs and New Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3974 8048 3987 8044 3989 8012 3974 8017
TIME...MOT...LOC 0025Z 270DEG 51KT 3982 8037 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Rackley
2 follow-up statements
351 
WWUS51 KPBZ 280031
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
731 PM EST Mon Feb 27 2023

PAC059-280045-
/O.CON.KPBZ.TO.W.0001.000000T0000Z-230228T0045Z/
Greene PA-
731 PM EST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EST FOR SOUTH
CENTRAL GREENE COUNTY...
    
At 731 PM EST, a severe thunderstorm capable of producing a tornado
was located near Waynesburg, moving east at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rogersville and Spraggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3974 8042 3982 8035 3988 8033 3989 8012
      3974 8017
TIME...MOT...LOC 0031Z 261DEG 47KT 3984 8027 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Rackley
547 
WWUS51 KPBZ 280043
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
743 PM EST Mon Feb 27 2023

PAC059-280053-
/O.EXP.KPBZ.TO.W.0001.000000T0000Z-230228T0045Z/
Greene PA-
743 PM EST Mon Feb 27 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL GREENE COUNTY WILL EXPIRE AT
745 PM EST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3974 8042 3982 8035 3988 8033 3989 8012
      3974 8017
TIME...MOT...LOC 0043Z 270DEG 51KT 3984 8005 

$$

Rackley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Feb 27, 7:15 PM EST, 10 minutes earlier.

Area forecast discussion, Feb 27, 7:15 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
715 PM EST Mon Feb 27 2023

.SYNOPSIS...
Widespread rain, isolated thunderstorms, and warmer conditions
will overspread the region today ahead of approaching low
pressure. Surface wind gusts will increase later in the wake of
a crossing cold front, with a generally mild and active pattern
persisting into late this week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Warm advection aloft has hindered storm development this
evening, with favorable effective shear remaining south of the
CWA boundary. Strong surface wind gusts are possible with the
passage of the front this evening, briefly gusting to 50mph.
This may create isolated wind damage.

Overnight, pressure rises behind the front and incoming llvl
jet should promote strong surface wind gusts later this evening.
Majority of anticipated wind gusts should remain below advisory
criteria, with exception of Eastern Tucker County, WV where a
Wind Advisory remains valid late tonight.

A well-mixed boundary layer should maintain gusty
wind overnight, with low temperature remaining above average as
precipitation diminishes.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Northwesterly flow on the western flank of that low pressure,
expected to be centered near Lake Erie, will promote additional
showers and/or drizzle through early Tuesday as low level
moisture remains trapped beneath increasing subsidence aloft.
Outside of precipitation chances, the moisture fetch within that
cooler flow from Lake Erie should maintain extensive cloud
cover through at least late Tuesday afternoon until wind backs
westerly and becomes light. Before that occurs; a coupled
boundary layer will support continued gusty wind, especially
across the higher elevations, through Tuesday afternoon.

High temperature Tuesday will be a few degrees cooler, but
remain above seasonal averages.

Transient high pressure on Wednesday will return dry conditions
and sunshine through the daytime hours, with height rises ahead
of digging SW CONUS low pressure promoting high temperature in
the low to upper 60s. This is approximately 15 to 20 degrees
above climatological average and a potentially record-breaking
high maximum temperature for Wheeling, WV. Please see the
climate section below for details.

Cloud cover should increase later Wednesday afternoon and
evening with a crossing cold front, with scattered showers
overspreading much of the region Wednesday night into early
Thursday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Aforementioned, SW CONUS closed low pressure should eject from
the Four Corners region by Thursday, progged to dig northward
along the Ohio River Valley into Friday. Warm advection on the
van of that low will support continued, above average high
temperature on Thursday.

Categorical PoPs associated with a northward advancing warm
should should result in widespread precipitation Thursday night
into Friday. Wet-bulbing and cooler antecedent conditions
may support an onset of wintry mix, with categorical PoPs
persisting into much of Friday as low pressure treks across the
Great Lakes. There remains continued uncertainty regarding the
track of this low. However; recent trends continue to lean
toward the mid-level low remaining west of the forecast area,
translating to a more prolonged time within the warm sector,
resulting in less snow and more rain.

At this time, the NBM 4.1's 50th percentile for 48-hour snow
accumulation ending at 00Z Sunday suggests around 2-3" for the
I-80 corridor, less than an inch for areas south toward I-70 and
along ridges (including the PGH metro), and no accumulation
south of I-70.

Lingering, lake-enhanced rain/snow showers are possible via
upper troughing by this weekend, with a return to more
seasonable temperature.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Convective rain band will continue east across the region over
through 03Z/04Z, with decreasing potential for lightning. MVFR
to brief IFR visibility will accompany the band. The main issue
will be wind gusts, mainly in gradient wind behind the
convective line. Some brief peak values of 40 to 45 knots cannot
be ruled out. Although potential for gusts this high should
decrease by late evening with boundary layer stabilization,
gusty wind to 30 knots will remain possible through the night
with a tight pressure gradient.

Additional scattered showers will continue overnight behind the
surface boundary passage, with slight steepening of lapse rates
aiding continuation of gusty wind that will veer westerly.
Ceilings will remain in the MVFR range for most terminals, with
IFR most likely at FKL, DUJ, and LBE. High pressure and dry
advection will erode precipitation Tuesday morning and foster
cig improvement through the rest of the day.

.OUTLOOK...
VFR conditions are likely through mid week before a series of
disturbances increases restriction and precipitation chances
late week into the weekend, with the second more likely to
provide widespread impacts.

&&

.CLIMATE...
Record of near record high temperature is expected Wednesday.
Below is the current record in jeopardy for March 1st, and the
forecast high.

Station...Record/Year...Forecast High
HLG        65/2016

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory from midnight tonight to 2 PM EST Tuesday for
     WVZ514.

&&

SYNOPSIS...05
NEAR TERM...89
SHORT TERM...05
LONG TERM...05
AVIATION...CL
CLIMATE...05
Hazardous weather outlook, Feb 27, 4:30 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
430 PM EST Mon Feb 27 2023

OHZ039>041-049-050-PAZ007>009-013>015-020>022-029-031-073-075-
WVZ001>004-012-021-509-282130-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
430 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ016-023-074-076-WVZ510>513-282130-
Jefferson PA-Indiana-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
430 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Strong wind gusts, between 40 to 45mph, could impact the ridges of
Pennsylvania this afternoon and evening with the passage of a cold
front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong wind gusts, between 40-45 mph, may continue across the ridges
through early Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-282130-
Eastern Tucker-
430 PM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-282130-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
430 PM EST Mon Feb 27 2023

...TORNADO WATCH 48 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 27, 5:06 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
506 PM EST Mon Feb 27 2023

OHZ048-057-272245-
Coshocton OH-Muskingum OH-
506 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS WILL IMPACT COSHOCTON AND MUSKINGUM COUNTIES
THROUGH 545 PM EST...

At 505 PM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Granville South to Buckeye
Lake to near Somerset to near Logan. Movement was northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Coshocton, New Concord, South Zanesville, North
Zanesville, Dresden, Frazeysburg, Philo, Warsaw, Pleasant Grove,
Conesville, and Gratiot.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EST for east central
Ohio.

&&

LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
      4039 8219 4045 8203 4045 8191 4015 8171
      4015 8172 3993 8173 3992 8169 3976 8170
      3977 8207 3982 8208 3982 8217 3991 8216
      3991 8223
TIME...MOT...LOC 2205Z 245DEG 46KT 4005 8253 3995 8246 3977 8235 3958
8243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Feb 27, 5:50 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
550 PM EST Mon Feb 27 2023

OHZ057-058-068-272330-
Guernsey OH-Noble OH-Muskingum OH-
550 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GUERNSEY...SOUTHERN
MUSKINGUM AND WESTERN NOBLE COUNTIES THROUGH 630 PM EST...

At 550 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Somerset to 6 miles
southwest of New Lexington. Movement was east at 70 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Cambridge, New Concord, Byesville, South Zanesville,
North Zanesville, Philo, Pleasant Grove, Senecaville, Pleasant City,
Cumberland, and Lore City.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 143 and 189.
  Interstate 77 in Ohio between mile markers 27 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EST for east central
Ohio.

&&

LAT...LON 3995 8223 4007 8139 3966 8158 3967 8164
      3975 8164 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2250Z 257DEG 59KT 3991 8221 3968 8232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Feb 27, 6:32 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
632 PM EST Mon Feb 27 2023

OHZ039>041-048>050-057>059-068-069-280145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
Including the cities of New Philadelphia, Dover, Carrollton,
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Zanesville, Cambridge, Martins Ferry,
St. Clairsville, Caldwell, and Woodsfield
632 PM EST Mon Feb 27 2023

...Gusty Winds Expected This Evening...

Strong wind gusts up to 55 mph out of the west are possible over
the next several hours behind the line of showers exiting the
area. Use extra caution when driving, especially if operating a
high profile vehicle. Gusty winds may also blow around unsecured
objects.

RACKLEY
Local storm report, Feb 27, 6:57 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST ZANESVILLE AIRPORT      39.95N  81.90W
02/27/2023  M49 MPH          MUSKINGUM          OH   ASOS

&&

EVENT NUMBER PBZ2300382

CL
Special weather statement, Feb 27, 7:22 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
722 PM EST Mon Feb 27 2023

PAZ020-021-029-WVZ001>003-280230-
Beaver-Allegheny-Washington-Hancock-Brooke-Ohio-
Including the cities of Aliquippa, Beaver Falls, Ambridge,
Monaca, Pittsburgh Metro Area, Washington, Canonsburg, Weirton,
Follansbee, Wellsburg, and Wheeling
722 PM EST Mon Feb 27 2023

...Gusty Winds Expected This Evening...

Strong wind gusts up to 45 mph out of the west are possible over
the next couple of hours behind the line of showers and
thunderstorms exiting the area. Use extra caution when driving,
especially if operating a high profile vehicle. Gusty winds may
also blow around unsecured objects.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:41 PM ESTSpecial Weather StatementPBZGreene34 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.